Migraine Treatment and the COVID-19 Vaccine

Does migraine treatment change the efficacy of or cause safety concerns with the COVID-19 vaccine?

Does the COVID-19 vaccine have any interaction with or impact on the efficacy of migraine treatments?

Should people with migraine avoid over-the-counter painkillers for a period of time after they get the vaccine?

A headache specialist and a vaccine researcher explored the answers to these questions in an editorial in the journal Headache.1 The following information is based on expert opinion as written in that paper (published online ahead of print on February 5, 2021), rather than research, since there is no published research on the topic. Research and expert opinions on the COVID-19 vaccines and chronic conditions, like migraine, are constantly evolving, but these are the cited opinions as they stand today. If you have any questions about the information shared below, please contact your health care provider.

TL;DR

The journal article title sums it all up: “Migraine Treatment and COVID-19 Vaccines: No Cause for Concern.”

Botox injections

Botox is widely used for migraine treatment, so it's understandable that many people with migraine are curious if it might be affected by the COVID-19 vaccine. The article authors found no indication of potential issues.1

Potential adverse effects

The FDA reported that two patients with dermal fillers who participated in the Moderna vaccine trial had facial swelling. This has caused some concerns among people who get Botox for migraine. However, Botox is not a facial filler and is unrelated to facial fillers, so this report is not relevant for people who get Botox.1

Immune response to the vaccine

As you know, the vaccine stokes an immune response. “To the best of our knowledge, there is no reason to think that onabotulinumtoxinA [Botox] impairs the immune response to any COVID-19 vaccine, thus being treated with it—and the timing of that treatment relative to when the vaccine doses are given—should not be clinically relevant,” according to the paper’s authors.1

Impact on migraine prevention

There is no reason to believe the antibody response to the COVID-19 vaccine could make Botox less effective for migraine prevention, according to the paper. While it is “remotely possible” that the body could produce an antibody that could make Botox less effective, that would be true of a response to any infection or vaccine.1

CGRP monoclonal antibodies

The newness of CGRP monoclonal antibodies often makes people with migraine question how the medications will react with other treatments. When it comes to the COVID-19 vaccine, the paper authors did not see any reason to be concerned about CGRP monoclonal antibodies.1

Immune response to the vaccine

The four CGRP monoclonal antibody drugs (Aimovig, Emgality, Ajovy, and Vytepi) have no “immunological or clinical reason to think that these would impair the body’s immunologic response to any COVID-19 vaccine,” according to the paper. While CGRP may play a role in immune response, clinical trials do not show the drugs to suppress the immune response.1

Interaction with the vaccine

People with migraine have asked if they should delay their CGRP drug treatment to not be within two weeks of getting the vaccine. “At this point, there are no data to suggest that such treatments would in any way interfere with COVID-19 vaccine immunogenicity, safety, or efficacy,” according to the paper.1

Injection site considerations

If a person administers their CGRP drug in the same arm as the vaccine, redness or soreness at the site could be confused with a vaccine reaction. However, most patients inject their medication into the belly or thigh, not the arm. For people who inject it into their arm, they can avoid any potential confusion by having the vaccine injected into the other arm.1

Impact on migraine prevention

As with Botox, the antibody response to the COVID-19 vaccine should not impact the efficacy of CGRP monoclonal antibodies for migraine prevention. Again, while there is a remote possibility your body could produce an antibody that could make the medications less effective, that slight possibility exists whenever you make antibodies, like in response to any infection or any vaccine.1

NSAIDs and acetaminophen

While many people with migraine don't get sufficient relief from NSAIDs or acetaminophen alone, it's common to combine them with other treatment—and even Excedrin Migraine contains acetaminophen. Since the CDC has advised people to not take these medications right before the COVID vaccine injection, people have questioned whether it's OK to take them after the shot. The paper's authors advise taking the medication if necessary to manage migraine symptoms.1

Immune response to the vaccine

The CDC says that it’s OK to take NSAIDs (like Advil or Aleve) or acetaminophen (Tylenol, Excedrin Migraine) to manage post-vaccination symptoms, but does not advise taking them in advance “as information on the impact of such use on mRNA COVID-19 vaccine-induced antibody responses is not available at this time.”2 Some studies suggest that NSAIDs or acetaminophen could reduce the immune response produced by a vaccine. However, the paper authors do not advise against taking the medications, if necessary. They write, “given the high level of antibody response and extraordinary efficacy of the mRNA vaccines, and the need for readily available OTC treatment of migraine and other headache disorders, our opinion would be to use either medication as needed for treatment.”1

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.